Alert archive / California / High Surf Advisories in 2009
High Surf Advisory 5, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Mar 8, 2009, 1:56 PM PDT. It took effect at Mar 8, 2009, 6:00 PM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2009, 1:56 PM PDT (20:56 UTC)
- In effect from
- Mar 8, 2009, 6:00 PM PDT
- Expired
- Mar 9, 2009, 6:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS46 KEKA 082056 CFWEKA COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 156 PM PDT SUN MAR 8 2009 ...NORTHWEST SWELL TO HIT THE COAST TONIGHT... .A STORM SYSTEM WEST OF THE WASHINGTON COAST HAS GENERATED A LARGE SWELL. THE NORTHWEST SWELL WILL SPREAD INTO NORTHERN CALIFORNIA WATERS LATE THIS AFTERNOON THROUGH TONIGHT. CAZ001-091230- /O.NEW.KEKA.SU.Y.0005.090309T0100Z-090309T1300Z/ REDWOOD COAST- 156 PM PDT SUN MAR 8 2009 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT MONDAY. NORTHWEST SWELL WILL BUILD TO 15 TO 17 FEET...WITH PERIODS OF 14 TO 17 SECONDS THIS EVENING. SWELL OF THIS MAGNITUDE HAS THE POTENTIAL TO CREATE DANGEROUS SURF...WITH BREAKER HEIGHTS OF 22 TO 25 FT. MARINERS TRAVERSING BAY AND HARBOR ENTRANCES ARE URGED TO EXERCISE EXTREME CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 8, 4:47 AM PDT, 9 hours 9 minutes earlier.
Area forecast discussion, Mar 8, 4:47 AM PDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EUREKA CA 447 AM PDT SUN MAR 8 2009 .SYNOPSIS...A WEAK DISTURBANCE WILL BRING MUCH COLDER WEATHER AND A CHANCE OF RAIN AND SNOW SHOWERS TO AREAS NORTH OF CAPE MENDOCINO THROUGH MONDAY EVENING. HIGH PRESSURE WILL BRING DRIER AND WARMER WEATHER TO NORTHWEST CALIFORNIA TUESDAY THROUGH THURSDAY. && .DISCUSSION...NORTH TO NORTHEASTERLY FLOW THIS MORNING ALONG THE COAST HAS ERODED AWAY THE LEADING EDGE OF THE STRATOCU DECK THAT HAS BEEN MOVING SOUTHEASTWARDS. AS THE UPPER LEVEL SHORTWAVE DIGS FURTHER SOUTH OVER THE PAC NW AND INTO THE GREAT BASIN...EXPECT THE FLOW TO TURN MORE ONSHORE LATER THIS MORNING AND AFTERNOON...BRING INCREASING CLOUDS. THE LEADING EDGE OF THE COLD AIR ASSOCIATED WITH THE SHORTWAVE IS CLEARLY DEMARCATED IN SATELLITE AS IT SAGS SOUTH ALONG THE CENTRAL OREGON COAST. LIGHT RAIN/DRIZZLE HAS BEEN REPORTED WITH THE DENSE STRATOCU ALONG THE BOUNDARY AS IT MOVES SOUTHWARDS...WITH LIGHT SNOW IN THE COLD AIR BEHIND IT FURTHER NORTHWARDS ALONG THE OREGON COAST. AS THIS BAND SAGS SOUTHWARDS...LIGHT RAIN AND DRIZZLE WILL MOVE INTO DEL NORTE COUNTY LATER THIS MORNING...AND INTO HUMBOLDT AND NORTHERN TRINITY COUNTIES LATER THIS AFTERNOON. LITTLE MOISTURE IS AVAILABLE WITH THIS SYSTEM...AND EXPECT LITTLE IN THE WAY OF QPF...ONLY A FEW HUNDREDTHS AT BEST...MOST OF WHICH WILL BE FOCUSED IN DEL NORTE COUNTY. A CONSIDERABLY COLDER AIRMASS WILL MOVE INTO THE REGION TONIGHT THROUGH MONDAY NIGHT AS THE SHORTWAVE SWINGS OFF TO THE EAST. MODELS ARE INDICATING 700 MB TEMPS DOWN TO -16 TO -17 C LATE TONIGHT...WITH 1000-500 MB THICKNESS VALUES AROUND 530 DM. THIS WILL TRANSLATE TO SNOW LEVELS QUICKLY DROPPING DOWN TO 1500-2000 FEET BY LATE THIS AFTERNOON...MAINLY FOR AREAS NORTH OF MENDOCINO COUNTY. LITTLE IN THE WAY OF QPF WILL TRANSLATE TO SNOW ACCUMULATIONS OF LESS THAN AN INCH AREA-WIDE. COASTAL LOCATIONS NORTH OF CAPE MENDOCINO MAY ALSO SEE SMALL HAIL/ICE PELLETS MIXING IN WITH THE RAIN SHOWERS LATE TONIGHT AND INTO EARLY MONDAY MORNING. RAIN QUICKLY TAPERS OFF MONDAY EVENING AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE NORTHEAST PACIFIC AND HOLDS IN PLACE THROUGH THE REMAINDER OF THE WEEK. DRIER AND WARMER WEATHER IS EXPECTED TUESDAY THROUGH AT LEAST THURSDAY. ANOTHER LONG- WAVE TROUGH IS FORECASTED TO DEVELOP OVER THE EASTERN PACIFIC LATE IN THE WEEK. THE SYNOPTIC MODELS VARY ON HOW THIS TROUGH WILL DEVELOP AND FORECAST CONFIDENCE BEYOND THURSDAY IS LOW. ALM && .AVIATION...SATELLITE IMAGERY INDICATES EXTENSIVE AREA OF STRATOCUMULUS CLOUDS EXTENDING INTO WESTERN TRINITY COUNTY AND COASTAL VALLEYS OF MENDOCINO COUNTY. AS UPPER LEVEL TROUGH SAGS SOUTH FROM PACIFIC NORTHWEST...LOW LEVEL MOISTURE WILL DEEPEN AND SHOULD GET ENOUGH LIFT AND INSTABILITY FOR SHOWERS DEVELOPING THIS AFTERNOON INTO TONIGHT MAINLY NORTH OF THE CAPE. CEILINGS STARTING OUT VFR THEN DROPPING TO HIGH END MVFR IN SHOWERS AND DONT EXPECT SURFACE VISIBILITIES TO BE REDUCE. ENOUGH INSTABILITY FOR SMALL HAIL WITH SOME OF THE SHOWERS. IN OPPOSITION TO COASTAL AIRPORTS...UKIAH WILL LIKELY REMAIN MOSTLY CLEAR THROUGHOUT THE PERIOD...AND VFR CONDITIONS WILL PREVAIL. DEAN && .MARINE...WINDS AT BUOYS 27 AND 14 HAVE DROPPED OFF TO 20-22KT WHILE BUOY 22 HANGING IN AT 28KT SO GOOD FORECAST TO LET GALE EXPIRE... THOUGH SHOULD HAVE LOCAL GUSTS TO 35KT IN THE SOUTHERN OUTER WATERS THIS MORNING. REST OF THE FORECAST IS ON TRACK WITH SURFACE HIGH WEAKENING AND SHIFTING WEST AS TROUGH OF LOW PRESSURE SAGS SOUTH OVER THE PACIFIC NORTHWEST. RIDGE BUILDS IN FOR MID WEEK AND PRESSURE GRADIENT TIGHTENING UP WITH SCA WINDS RETURNING. OTHER CONCERN IS THE MAGNITUDE OF A NW SWELL EXPECTED TO SPREAD INTO NW CAL WATERS LATE TODAY INTO TONIGHT. BUOY 46036 WEST OF SEATTLE AT 48N 134W WAS 19 FT AT 4AM WHILE ENP WAS CALLING FOR 20FT AT 5AM SO MODEL IS FAIRLY CLOSE. ENP BRINGS IN WNW SWELL AT 13-14 FT WHICH GOES ALONG WITH PREVIOUS FORECAST OF DECREASING MODEL SWELL HEIGHTS WITH EACH RUN. SWELL DECAY TOOLS SHOWS INITIAL PERIOD IN 17-19 SECONDS COMING IN TONIGHT TONIGHT THOUGH IT SHOULD RAPIDLY DECREASE TO ABOUT 13 SECONDS. DEAN && .EKA WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY FOR WINDS AND HAZARDOUS SEAS FROM PT ST GEORGE TO PT ARENA 0-60NM. && VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 7:50 PM PST | Gale Warning | EKA | 4 hr | |
| Mar 8, 1:30 PM PDT | Frost Advisory | EKA | 20 hr |
Nearby
High Surf Advisories in California, 2009Every high surf advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.